Alert archive / Wisconsin / Flash Flood Warnings in 2020

Flash Flood Warning 10, NWS La Crosse, WI

August 28, 2020Jackson County, Juneau County, Monroe County, Wisconsin

NWS La Crosse, WI issued this flash flood warning at Aug 28, 2020, 5:58 AM CDT for Jackson County, Juneau County, Monroe County, Wisconsin. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 28, 2020, 5:58 AM CDT (10:58 UTC)
Expired
Aug 28, 2020, 9:45 AM CDT
In force
4 hr
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Flood severity
None

Counties Jackson County, WI, Juneau County, WI, Monroe County, WI

What was reported inside it

TimeReportWhereRemark
Aug 28, 6:00 AM CDTHEAVY RAIN 3.22 N Cloverdale, WIMESONET STATION NCHW3 2 N CLOVERDALE.
Aug 28, 7:00 AM CDTHEAVY RAIN 3.52 N Cloverdale, WIMESONET STATION NCHW3 2 N CLOVERDALE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 11.0 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2020-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1605 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2020-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1605 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
927 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

206 
WGUS53 KARX 281058
FFWARX
WIC053-057-081-281445-
/O.NEW.KARX.FF.W.0010.200828T1058Z-200828T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service La Crosse WI
558 AM CDT Fri Aug 28 2020

The National Weather Service in La Crosse has issued a

* Flash Flood Warning for...
  Northwestern Juneau County in central Wisconsin...
  Southeastern Jackson County in west central Wisconsin...
  Northeastern Monroe County in west central Wisconsin...

* Until 945 AM CDT.

* At 557 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 4 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Necedah, Warrens, Cutler, City Point, Finley, Mather, The Meadow 
  Valley Flowage, Normay Ridge, Meadow Valley, Bear Bluff Township, 
  The Sprague Mather Flowage, The Rezin Landing Strip, Shennington, 
  Sprague, The Necedah Wildlife Refuge, Cloverdale, Potters Flowage, 
  Jellystone Park Near Warrens, I 94 Exit 135 and Pray.

Additional rainfall amounts of 1 to 3 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4442 9060 4442 9032 4425 9032 4425 8990
      4423 8991 4422 8993 4420 8992 4420 8993
      4418 8992 4417 8993 4417 8997 4413 8999
      4412 9002 4409 9003 4404 9003 4402 9000
      4401 9001 4399 8997 4401 9031 4416 9060

FLASH FLOOD...RADAR INDICATED

$$

NMB
3 follow-up statements
659 
WGUS73 KARX 281243
FFSARX

Flash Flood Statement
National Weather Service La Crosse WI
743 AM CDT Fri Aug 28 2020

WIC053-057-081-281445-
/O.CON.KARX.FF.W.0010.000000T0000Z-200828T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jackson WI-Juneau WI-Monroe WI-
743 AM CDT Fri Aug 28 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 AM CDT THIS 
MORNING FOR NORTHWESTERN JUNEAU, SOUTHEASTERN JACKSON AND 
NORTHEASTERN MONROE COUNTIES...

At 742 AM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 2 and 4 inches of rain have 
fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Doppler radar.

IMPACT...Flooding of small creeks and streams, highways, and
         streets as well as other drainage and low lying areas.

Some locations that will experience flash flooding include...
  Necedah, Warrens, Cutler, City Point, Finley, Mather, The Meadow 
  Valley Flowage, Normay Ridge, Meadow Valley, Bear Bluff Township, 
  The Sprague Mather Flowage, The Rezin Landing Strip, Shennington, 
  Sprague, The Necedah Wildlife Refuge, Cloverdale, Potters Flowage, 
  Jellystone Park Near Warrens, I 94 Exit 135 and Pray.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4442 9060 4442 9032 4425 9032 4425 8990
      4423 8991 4422 8993 4420 8992 4420 8993
      4418 8992 4417 8993 4417 8997 4413 8999
      4412 9002 4409 9003 4404 9003 4402 9000
      4401 9001 4399 8997 4401 9031 4416 9060

FLASH FLOOD...RADAR INDICATED

$$

Shea
193 
WGUS73 KARX 281411
FFSARX

Flash Flood Statement
National Weather Service La Crosse WI
911 AM CDT Fri Aug 28 2020

WIC053-057-081-281445-
/O.CON.KARX.FF.W.0010.000000T0000Z-200828T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jackson WI-Juneau WI-Monroe WI-
911 AM CDT Fri Aug 28 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 AM CDT THIS 
MORNING FOR NORTHWESTERN JUNEAU, SOUTHEASTERN JACKSON AND 
NORTHEASTERN MONROE COUNTIES...

At 909 AM CDT, Doppler radar and automated rain gauges indicated 
thunderstorms producing heavy rain across the warned area. Between 2 
and 4 inches of rain have fallen. Flash flooding is still possible.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Doppler radar and automated gauges.

IMPACT...Flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other
         drainage and low lying areas.

Some locations that will experience flash flooding include...
  Necedah, Warrens, Cutler, City Point, Finley, Mather, The Meadow 
  Valley Flowage, Normay Ridge, Meadow Valley, Bear Bluff Township, 
  The Sprague Mather Flowage, The Rezin Landing Strip, Shennington, 
  Sprague, The Necedah Wildlife Refuge, Cloverdale, Potters Flowage, 
  Jellystone Park Near Warrens, I 94 Exit 135 and Pray.

Additional rainfall amounts up to 1 inch are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, country roads, farm land, and other low lying 
spots.

&&

LAT...LON 4442 9060 4442 9032 4425 9032 4425 8990
      4423 8991 4422 8993 4420 8992 4420 8993
      4418 8992 4417 8993 4417 8997 4413 8999
      4412 9002 4409 9003 4404 9003 4402 9000
      4401 9001 4399 8997 4401 9031 4416 9060

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

Shea
459 
WGUS73 KARX 281444
FFSARX

Flash Flood Statement
National Weather Service La Crosse WI
944 AM CDT Fri Aug 28 2020

WIC053-057-081-281454-
/O.EXP.KARX.FF.W.0010.000000T0000Z-200828T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jackson WI-Juneau WI-Monroe WI-
944 AM CDT Fri Aug 28 2020

...FLASH FLOOD WARNING WILL EXPIRE AT 945 AM CDT THIS MORNING FOR 
NORTHWESTERN JUNEAU, SOUTHEASTERN JACKSON AND NORTHEASTERN MONROE 
COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flash Flood Watch remains in effect until 700 PM CDT Friday for a 
portion of west central Wisconsin.


LAT...LON 4442 9060 4442 9032 4425 9032 4425 8990
      4423 8991 4422 8993 4420 8992 4420 8993
      4418 8992 4417 8993 4417 8997 4413 8999
      4412 9002 4409 9003 4404 9003 4402 9000
      4401 9001 4399 8997 4401 9031 4416 9060

$$

Shea

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 3:28 AM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 28, 3:28 AM CDT, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
328 AM CDT Fri Aug 28 2020

.SHORT TERM...(Today and tonight)
Issued at 305 AM CDT Fri Aug 28 2020

A complex of severe storms was rolling east out of South Dakota
early this morning. This complex is expected to continue moving
east across the southern portions of Minnesota with good
clustering by the hi-res meso-scale models showing this entering
the western portions of the forecast around around 13Z. This
complex will still have the potential to be severe as it comes
rolling with with the 28.06Z RAP showing between 1000 and 1500
J/kg of ML CAPE residing west of the Mississippi River with
excellent deep layer shear of 50+ knots in the 0-3 km layer.
Forecast soundings from the RAP suggest mid-level lapse rates will
be below 7 C/km for the most part, so damaging winds and heavy
rains look to be the main threats. With a quite rapid eastward
movement, this complex should progress quickly across the
forecast and be exiting the area by 17Z at the latest.

During the afternoon, an upper level low will be progressing east
across Manitoba with the southern extent of the associated short
wave trough working across North Dakota into northern Minnesota.
At the same time, additional short wave troughs look to be coming
out of South Dakota and moving across southern Minnesota and
northern Iowa. A surface low is forecast to form over South Dakota
early this morning and work northeast toward the short wave trough
with the Canadian upper level low. This is expected to drag the
front currently over the area back to the north as warm front with
a cold front expected to move in from the west as the surface low
progresses into northern Wisconsin this afternoon. This cold front
may be the focus for another round of severe weather this
afternoon. The 28.00Z NAM is very robust with the CAPE ahead of
the surface front showing ML CAPE of 3500+ J/kg from northeast
Iowa into southwest Wisconsin where it has an axis of mid 70s
surface dew points. It also shows 35+ knots of shear in the 0-3 km
layer in place over the CAPE pool. The 28.06Z RAP and 28.00Z HREF
are similar in placement with the CAPE pool but suggest it may be
more on the order of 2500 J/kg. The RAP has been trending stronger
with the shear and at this point is very similar with what the NAM
is showing. This should support an environment where discrete
storms, possibly supercells, may form as the front pushes in.
Mid-level lapse rates look to be in the 7-8 C/km range would
support the formation of large hail and forecast hodographs show
decent curvature in the lowest 3 km to suggest at least an
isolated tornado is possible.

The big unknown on the severe threat for this afternoon is the
impact this morning's convection will have on the recovery into
the afternoon. It's possible that the cold pool from this
morning's convection could push the front too far south to not
allow it to lift back north this afternoon and keep the warm
sector from getting back into the area. Also, the heating may be
held back some by the left over cloud cover and limit the amount
of CAPE that forms. These trends will have to monitored through
the day to help refine the forecast.

.LONG TERM...(Saturday through Thursday)
Issued at 305 AM CDT Fri Aug 28 2020

With the focus on the short term, have only given the longer term
a quick glance this morning. The next chance for rain looks to
come in for late Sunday night into Monday. Another upper level low
should be moving across central Canada with a long wave trough
extending into the Upper Midwest. This will push another cold
front across the area to provide the focus for a round of showers
and storms. After that system moves through, the long wave
troughing looks to remain over the Midwest. As short wave troughs
ripple through this flow, there will be periodic small chances for
additional rain through Thursday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1108 PM CDT Thu Aug 27 2020

Shower and storm activity near LSE expected to shift east by the
beginning of the TAF period with the rest of the overnight hours
looking dry for both airfields. Monitoring current complex of
storms out over the Dakotas, as it is expected to morph into
somewhat of broken, bowing line that races eastward towards the
area around daybreak. General consensus among hi-res guidance
has it racing through the TAF sites roughly between 11-15Z. Could
be some gusty winds as the leading edge pushes through, and can't
rule out some pop up activity just ahead of its arrival. If it
arrives as intense as guidance suggests, expect tempo MVFR to
perhaps IFR visibility reductions and possibly lowering cigs.
Likely some lingering showers through late morning and then we
should see dry conditions thereafter for RST. LSE could see some
scattered redeveloping storms mid to late afternoon, but that will
depend on whether morning activity clears out quickly enough to
allow the atmosphere time to recover and destabilize through mid-
afternoon. Due to the low confidence, will just continue with VCTS
for now through early evening. Light east/southeast winds early
this morning will gradually veer southwest to west through the
day, eventually becoming north...and eventually northwest by
evening once a cold front pushes through. Expect some afternoon
gustiness to 20-25 knots.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch through this evening for WIZ034-042>044.

MN...None.
IA...None.
&&

SHORT TERM...04
LONG TERM...04
AVIATION...Kurz
Hazardous weather outlook, Aug 28, 4:51 AM CDT, 1 hour 7 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
451 AM CDT Fri Aug 28 2020

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-291100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
451 AM CDT Fri Aug 28 2020

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Severe storms will be possible this morning for locations
generally north of Interstate 90. Damaging winds, large hail and
locally heavy rains leading to flash flooding will be possible.

Another round of severe storms will be possible this afternoon
generally south of Interstate 90. Large hail, possibly up to 2
inches in diameter, and damaging wind gusts up to 70 mph will be
the main threats. An isolated tornado could also occur.

A Flash Flood Watch is in effect for portions of western Wisconsin
today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There will be on and off chances for additional storms from Sunday
night through Thursday. At this time, organized severe weather is
not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today, especially during the
afternoon.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

04

In the hours before

Local storm report, Aug 28, 4:40 AM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
440 AM CDT FRI AUG 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 AM     FLASH FLOOD      TOMAH                   43.99N 90.50W
08/28/2020                   MONROE             WI   LAW ENFORCEMENT

            REPORTS OF FLOODED ROADS IN THE TOMAH AREA.

&&
Local storm report, Aug 28, 4:42 AM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
442 AM CDT FRI AUG 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 AM     FLASH FLOOD      MAUSTON                 43.80N 90.08W
08/28/2020                   JUNEAU             WI   LAW ENFORCEMENT

            WATER COMING UP UNDER TO DOOR AT THE
            SHERIFFS OFFICE.

&&
Local storm report, Aug 28, 4:43 AM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
443 AM CDT FRI AUG 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 AM     FLASH FLOOD      1 SE MAUSTON            43.79N 90.06W
08/28/2020                   JUNEAU             WI   LAW ENFORCEMENT

            WATER OVER ROADWAYS.

&&
Special weather statement, Aug 28, 5:03 AM CDT, 55 minutes before
Special Weather Statement
National Weather Service La Crosse WI
503 AM CDT Fri Aug 28 2020

MNZ079-086-087-094-281230-
Wabasha-Dodge-Olmsted-Mower-
Including the cities of Wabasha, Dodge Center, Rochester,
and Austin
503 AM CDT Fri Aug 28 2020

...Thunderstorms Expected This Morning...

A complex of showers and thunderstorms is moving across Minnesota
and is expected to affect southeast Minnesota between 6 and 9 am.

Brief heavy rainfall and frequent lightning are to be expected
with the storms. However, some of the storms could be severe with
large hail and damaging winds.

A Severe Thunderstorm Watch is in effect until 9 am.

Baumgardt
Local storm report, Aug 28, 5:14 AM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
514 AM CDT FRI AUG 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 AM     HEAVY RAIN       NEW LISBON              43.87N 90.17W
08/28/2020  M6.62 INCH       JUNEAU             WI   MESONET

            MESONET STATION FW6192 NEW LISBON. PREVIOUS
            6 HOURS.

&&
Special weather statement, Aug 28, 5:35 AM CDT, 23 minutes before
Special Weather Statement
National Weather Service La Crosse WI
535 AM CDT Fri Aug 28 2020

MNZ079-086-087-094-281230-
Wabasha-Dodge-Olmsted-Mower-
Including the cities of Wabasha, Dodge Center, Rochester,
and Austin
535 AM CDT Fri Aug 28 2020

...Thunderstorms Moving In This Morning...

Showers and thunderstorms will move across southeast Minnesota
through 9 am.

Wind gusts to 40 mph, small hail, and frequent lightning will
accompany the storms. Be aware that brief heavy rainfall will slow
your commute as well.

However, isolated storms could be severe with hail to 1" in
diameter and damaging winds.

A Severe Thunderstorm Watch is in effect until 9 am.

Baumgardt

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 7:13 PM CDTSpecial Weather StatementARXJuneau47 min
Aug 27, 7:35 PM CDTFlash Flood WatchARXAdams, Jackson, Juneau, Monroe17 hr
Aug 27, 10:14 PM CDTSpecial Weather StatementARXLa Crosse, Monroe31 min
Aug 27, 10:43 PM CDTSpecial Weather StatementARXMonroe, Vernon47 min
Aug 27, 11:13 PM CDTSpecial Weather StatementARXAdams47 min
Aug 27, 11:49 PM CDTSpecial Weather StatementARXSauk41 min
Aug 28, 12:28 AM CDTFlash Flood WarningARXAdams, Juneau6 hr
Aug 28, 1:32 AM CDTSpecial Weather StatementARXJackson43 min
Aug 28, 3:28 AM CDTFlash Flood WarningARXMonroe4 hr
Aug 28, 4:02 AM CDTFlash Flood WarningARXJuneau3 hr
Aug 28, 6:25 AM CDTSpecial Weather StatementARXBuffalo65 min
Aug 28, 6:48 AM CDTAreal Flood WarningARXAdams, Juneau6 hr
Aug 28, 6:52 AM CDTSpecial Weather StatementARXBuffalo, Clark, Jackson, Taylor, Trempealeau68 min
Aug 28, 7:07 AM CDTAreal Flood WarningARXJuneau, Monroe6 hr
Aug 28, 7:35 AM CDTSpecial Weather StatementARXClark, Jackson, La Crosse, Monroe, Taylor, Trempealeau and 1 more70 min
Aug 28, 8:33 AM CDTSpecial Weather StatementARXAdams, Crawford, Juneau, La Crosse, Monroe, Richland and 1 more72 min
Aug 28, 12:41 PM CDTAreal Flood WarningARXAdams, Jackson, Juneau, Monroe20 hr
Aug 28, 3:30 PM CDTSpecial Weather StatementARXGrant30 min
Aug 28, 3:57 PM CDTSpecial Weather StatementARXGrant33 min
Aug 28, 4:25 PM CDTSpecial Weather StatementARXGrant35 min

Nearby

Flash Flood Warnings in Wisconsin, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.